Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 39, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Sep 4, 1996, 9:06 PM EDT for Henderson County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 1996, 9:06 PM EDT (01:06 UTC)
- Expired
- Sep 5, 1996, 12:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Henderson County, NC
The radar
The Greer radar (KGSP), 56 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 631 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 050107 FFWGSP NCC089-050415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 906 PM EDT WED SEP 4 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1215 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...EASTERN HENDERSON COUNTY AT 9 PM HENDERSON COUNTY EMERGENCY MANAGEMENT REPORTED HIGHWAY 74 IMPASSIBLE IN THE BAT CAVE AREA DUE TO A SLOW MOVING THUNDERSTORM. ADDITIONAL FLOODING HAS BEEN REPORTED IN THE HICKORY NUT GORGE AREA. WEATHER SERVICE RADAR INDICATED AN INTENSE THUNDERSTORM LOCATED OVER NORTHEASTERN HENDERSON COUNTY THAT WAS MOVING VERY SLOWLY NORTH. RADAR ESTIMATES 2 TO 3 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR. THIS THUNDERSTORM WILL CONTINUE TO DUMP EXTREMELY HEAVY RAIN IN A SHORT PERIOD OF TIME. REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE FLOODED AREAS. USE CAUTION IN AND NEAR ANY SMALL STREAMS AND CREEKS TONIGHT. JAMES &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 2:52 PM EDT, 6 hours 14 minutes earlier.
Area forecast discussion, Sep 4, 2:52 PM EDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
250 PM EDT WED SEP 4 1996
CAE/RAH/FFC: NO WATCHES NEEDED ATTM...BUT WITH FCST QPF ON HIGH SIDE
AS EARLY AS 12Z THU PER HMDATR...THINGS NEEDED TO BE
WATCHED CAREFULLY TONIGHT. 5 PM NHC PKG WILL LIKELY
ALLOW US TO FOCUS EVEN FUTHER FOR AREAS THU PM/FRI.
DOWNWARD MOTION IN THE WAKE OF THIS MORNING'S S/W MOVING NORTHEAST
INTO NRTH CENT NC PROVIDING THE CALM BEFORE THE STORM WITH
IMPRESSIVE VSBYS & PRIMARILY FLAT CU ATTM. KGSP 88D INDICATING
MAINLY UPSLOPE SHRA IN FAR WRN NC WITH LOW LVL ELY FLOW...EXPECT
CU TO CONT TO BUILD REST OF AFTERNOON ACRS CWA WITH NOT MUCH
FOCUSING MECH OUTSIDE OF ANY HIDDEN MESO BNDRYS.
FOR TONIGHT...WITH NEXT S/W ROTATING AROUND UPPER LOW TO OUR SW...
MAY SEE ANOTHER ROUND OF NOCTURNAL TSTMS & WITH HIGH PW'S IN PLACE
HEAVY RAIN A POSSIBILITY. RNFL AMTS THIS AM WERE LOCALLY HEAVY
SO POTENTIAL PROBS ON HORIZON NOT JUST IF THINGS MATERIALIZE TONIGHT
...BUT MORE OBVIOUSLY WITH FRAN THU EVE INTO FRI.
AS PER LATEST NHC TRACK...TRAJECTORY PUTS NORTHEASTERN SXNS OF CWA
UNDER THE GREATEST THREAT...ROUGHLY NORTHEAST OF A CHESTER-GAFFNEY-
MORGANTON LINE. INITIAL RAIN BANDS MAY APPROACH FA BY TOMORROW
AFTERNOON WITH TIMING ON ONSET OF TROP STM FORCE WINDS POSS AS
EARLY AS LATE AFT TOMORROW FAR SE.
AS FAR AS RECOMMENDED WATCHES...FEEL THAT FF IS PRIMARY CONCERN
FOR THIS EVENT ALTHOUGH HIGH WIND THREAT IS MOST PREVALENT
SRN NC PIED & ADJACENT CNTYS UPSTATE SC.
GSP 67/80/65/77 4577
AVL 63/76/63/74 4577
CLT 69/81/67/78 4588
CSHIn the hours before
Local storm report, Sep 4, 8:35 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
835 PM EDT WED SEP 4 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
820 PM WALHALLA SC WIND DAMAGE
08/24/96 OCONEE TREES DOWN AND SOME POWER
LINES DOWN ON PICKENS
HIGHWAY NEAR WAL.HALLA.
OCONEE COUNTY SHERIFF OFFICE
ESTIMATED WIND SPEEDS 35
TO 40 MPH.Special weather statement, Sep 4, 8:47 PM EDT, 19 minutes before
SCZ001>005-GAZ010-017-018-NCZ052>054-059-062>066-050300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 848 PM EDT WED SEP 4 1996 AT 845 PM EDT WEATHER SERVICE RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM NORTHEAST GEORGIA ACROSS THE MOUNTAINS OF UPSTATE SOUTH CAROLINA INTO WESTERN NORTH CAROLINA JUST SOUTHEAST OF ASHEVILLE. THIS LINE OF STORMS HAS PRODUCED HAIL FROM PEA TO MARBLE SIZE DURING THE PAST HOUR NEAR ASHEVILLE AND STRONG WINDS HAVE BLOWN DOWN SOME TREES AND POWER LINES NEAR WALHALLA IN OCONEE COUNTY. SOME STORMS WITHIN THIS LINE COULD BECOME SEVERE QUICKLY...PRODUCING DAMAGING WINDS AND LARGE HAIL. VERY HEAVY RAINFALL SHOULD CONTINUE WITH THESE STORMS ACROSS THE AREA...PRODUCING SOME FLOODING AND PONDING OF WATER ON ROADWAYS. THIS LINE OF THUNDERSTORMS WAS MOVING SLOWLY NORTHWEST AT 10 TO 15 MPH. PEOPLE IN THE PATH OF THESE STORMS SHOULD BE READY TO SEEK SAFE SHELTER IF THREATENING LWEATHER MOVES APPROACHES. END
Special weather statement, Sep 4, 8:56 PM EDT, 10 minutes before
SCZ001>005-GAZ010-017-018-NCZ052>054-059-062>066-050300-
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
848 PM EDT WED SEP 4 1996
CORRECTION FOR WORDING IN LAST PARAGRAPH.
AT 845 PM EDT WEATHER SERVICE RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM NORTHEAST GEORGIA ACROSS THE MOUNTAINS OF UPSTATE
SOUTH CAROLINA INTO WESTERN NORTH CAROLINA JUST SOUTHEAST OF ASHEVILLE.
THIS LINE OF STORMS HAS PRODUCED HAIL FROM PEA TO MARBLE SIZE DURING
THE PAST HOUR NEAR ASHEVILLE AND STRONG WINDS HAVE BLOWN DOWN SOME
TREES AND POWER LINES NEAR WALHALLA IN OCONEE COUNTY. SOME STORMS
WITHIN THIS LINE COULD BECOME SEVERE QUICKLY...PRODUCING DAMAGING
WINDS AND LARGE HAIL.
VERY HEAVY RAINFALL SHOULD CONTINUE WITH THESE STORMS ACROSS THE
AREA...PRODUCING SOME FLOODING AND PONDING OF WATER ON ROADWAYS. THIS
LINE OF THUNDERSTORMS WAS MOVING SLOWLY NORTHWEST AT 10 TO 15 MPH.
PEOPLE IN THE PATH OF THESlE STORMS SHOULD BE READY TO SEEK SAFE SHELTER
IF THREATENING WEATHER APPROACHES.
ENDThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 10:42 PM EDT | Flash Flood Warning | GSP | Buncombe, Rutherford | 4 hr |
| Sep 4, 11:20 PM EDT | Flash Flood Warning | GSP | Polk | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.